Arkansas, 2013

Ice Storm in Arkansas, December 20 to 21, 2013

December 20 to 21, 2013 · NWS TSA · 1 event in 1 county or zone

Arctic air spread across all of northwestern Arkansas on the 20th as a strong storm system developed into the Southern Rockies. Precipitation began to increase across northwestern Arkansas during the evening hours of the 20th and continued through the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread across all of northwestern Arkansas on the 20th as a strong storm system developed into the Southern Rockies. Precipitation began to increase across northwestern Arkansas during the evening hours of the 20th and continued through the 21st. Warm air overriding the shallow cold air near the ground resulted in freezing rain across portions of Washington and Benton Counties. Surface temperatures warmed slightly across Washington County changing the freezing rain back to rain there. Portions of western and northern Benton County received about a quarter of an inch of ice in the storm. Scattered power outages and some tree damage occurred across the region. Temperatures warmed slightly above freezing across Benton County during the late morning of the 21st, changing the freezing rain to rain and ending the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 20, 3:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 20, 3:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
329 PM CST FRI DEC 20 2013

...UPDATE...

.DISCUSSION...
WITH TEMPERATURES ALREADY AT FREEZING OR BELOW ACROSS BENTON
COUNTY IN ARKANSAS...HAVE EXPANDED THE FREEZING RAIN ADVISORY
INTO THAT AREA AND WILL CANCEL THE FLASH FLOOD WATCH FOR BENTON
COUNTY. ADVISORIES AND WARNINGS MAY NEED TO BE EXPANDED TONIGHT
AS THIS WINTER WEATHER SCENARIO PLAYS OUT.

&&

.PREV DISCUSSION... /ISSUED 303 PM CST FRI DEC 20 2013/

DISCUSSION...
THIS IS A MESSY FORECAST THAT HINGES ON JUST A DEGREE OR SO
AT THE SURFACE. AN ICE STORM WARNING WAS ISSUED EARLIER TODAY
FOR TONIGHT INTO SATURDAY FOR MUCH OF NORTHEAST OKLAHOMA. HAVE
ADDED A FREEZING RAIN ADVISORY FOR A FEW BORDERING COUNTIES
TO THE SOUTH AND EAST OF THE WARNING. A FLASH FLOOD WATCH ALSO
CONTINUE FOR SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS FOR
LATE TONIGHT INTO SATURDAY.

A COLD FRONT HAS BLASTED THROUGH THE AREA TODAY AND CURRENTLY
EXTENDS FROM NEAR ST.LOUIS TO MENA ARKANSAS AND INTO NORTH-CENTRAL
TEXAS. THE FREEZING LINE AT THE SURFACE STRETCHES FROM NEAR SPRINGDALE
ARKANSAS TO EUFAULA OKLAHOMA. THERE IS SOME LIGHT RAIN ACROSS SOUTHEAST
OKLAHOMA INTO WEST-CENTRAL OKLAHOMA IN THE WAKE OF THE FRONT. THE
PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD TONIGHT INTO
SATURDAY AS ISENTROPIC LIFT CONTINUE TO BECOME STRONGER ACROSS
THE AREA. VERTICAL TEMPERATURE PROFILES ACROSS THE AREA SUGGEST IT WILL
BE A FREEZING RAIN/RAIN EVENT TONIGHT INTO SATURDAY. FREEZING RAIN WILL
OCCUR NORTH OF THE FREEZING LINE AND RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL OCCUR SOUTH OF THE FREEZING LINE. THE FREEZING LINE IS NOT EXPECTED
TO MOVE A WHOLE LOT TONIGHT AND EVENTUALLY OFF TO THE NORTHWEST ON SATURDAY.
ICE ACCUMULATION AMOUNTS OF ONE-QUARTER TO ONE-HALF INCH ARE EXPECTED IN
THE ICE STORM WARNING AREA WITH LESSER AMOUNTS IN THE ADVISORY AREA. 1 TO
3 INCHES OF RAIN WILL OCCUR ELSEWHERE WITH THE POTENTIAL THUNDER AS THE
ELEVATED INSTABILITIES REMAIN FAVORABLE.

THE PRECIPITATION WILL TRANSITION FROM RAIN/FREEZING RAIN TO A WINTRY MIX
OF FREEZING RAIN/SLEET AND SNOW AND EVENTUALLY TO ALL SNOW SATURDAY NIGHT
INTO SUNDAY AS THE UPPER LEVEL LOW CURRENTLY OVER SOUTHERN ARIZONA MOVES
ACROSS THE AREA. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE SATURDAY NIGHT
INTO SUNDAY ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
BEFORE ENDING. ADDITIONAL WINTER WEATHER HEADLINES WILL BE NEEDED FOR THIS
PORTION OF THE EVENT SATURDAY NIGHT INTO SUNDAY.

THE REMAINDER OF THE FORECAST IS PRETTY QUIET WITH A COLD FRONT MOVING THROUGH
THE REGION DRY ON CHRISTMAS DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  34  25  36 /  90  90  60  20
FSM   39  43  34  43 /  90  90  30  20
MLC   33  38  28  42 /  90  90  30  20
BVO   27  32  21  33 /  80  90  80  20
FYV   32  39  29  37 /  90  90  40  20
BYV   32  40  29  37 /  90  90  50  20
MKO   31  35  25  37 /  90  90  40  20
MIO   30  33  24  33 /  90  90  80  20
F10   30  37  25  38 /  90  90  40  20
HHW   41  45  34  45 /  90  90  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067.

     FREEZING RAIN ADVISORY UNTIL 6 PM SATURDAY FOR OKZ068-OKZ070-
     OKZ071.

     FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
     FOR OKZ069.

     FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     OKZ049-OKZ053-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
     FOR ARZ001.

     FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....10
Hazardous weather outlook, Dec 20, 5:21 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST FRI DEC 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
520 PM CST FRI DEC 20 2013

...SIGNIFICANT FREEZING RAIN EVENT DEVELOPING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA.
	ONSET...TONIGHT.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...COLD AIR CONTINUES TO MOVE SOUTH...BRINGING FREEZING
TEMPERATURES TO MUCH OF THE AREA THAT WILL PERSIST THROUGH THE
NIGHT. WIDESPREAD PRECIPITATION WILL SPREAD ACROSS THE
AREA...RESULTING IN SIGNIFICANT ICE ACCUMULATIONS TO MANY
AREAS...MAINLY NORTH OF A LINE FROM BENTONVILLE TO TAHLEQUAH TO
NEAR MCALESTER. ICE ACCUMULATIONS BETWEEN A QUARTER AND A HALF
INCH CAN BE EXPECTED...AND MAY RESULT IN SIGNIFICANT POWER
OUTAGES. THE WEATHER EVENT CAN STILL CHANGE...AS THE AREA OF FREEZING
TEMPERATURES MAY CHANGE DURING THE NIGHT.

PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WHICH COULD CREATE
FLOODING CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH SATURDAY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER
ACTIVATION NOT EXPECTED...BUT EMERGENCY MANAGEMENT AGENCIES NEED
TO BE PREPARED FOR THE IMPENDING WINTER WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL.
SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
FREEZING RAIN IS EXPECTED TO BE ONGOING ACROSS MUCH OF NORTHEAST
OKLAHOMA INTO FAR NORTHWEST ARKANSAS EARLY SATURDAY MORNING.
ACROSS SOUTHEAST OKLAHOMA AND THE REST OF NORTHWEST ARKANSAS...
SHOWERS WILL BE ONGOING SATURDAY MORNING. BY SATURDAY
AFTERNOON...MOST LOCATIONS LOOK TO WARM ENOUGH FOR PRECIPITATION
TO BECOME A COLD RAIN. LOCATIONS NORTH OF INTERSTATE 44 COULD
REMAIN BELOW FREEZING WHICH WOULD CONTINUE CHANCES OF FREEZING
RAIN THROUGH THE DAY. ADDITIONAL ICE ACCUMULATIONS DURING THE DAY
SATURDAY COULD RANGE FROM A FEW HUNDREDTHS OF AN INCH UP NEAR 15
HUNDREDTHS OF AN INCH.

THE STORM SYSTEM IS EXPECTED TO LIFT NORTHEAST THROUGH THE REGION
SATURDAY NIGHT AND SUNDAY. DEEPER COLD AIR ON THE BACKSIDE OF THE
SYSTEM WILL ALLOW FOR FREEZING RAIN TO CHANGE OVER TO SLEET AND
SNOW ACROSS NORTHEAST OKLAHOMA AND SPREAD INTO NORTHWEST ARKANSAS.
PRECIPITATION IS EXPECTED TO REMAIN AS RAIN OVER SOUTHEAST
OKLAHOMA INTO WEST CENTRAL ARKANSAS SATURDAY NIGHT...WITH RAIN
CHANCES ENDING EARLY SUNDAY MORNING BEFORE COLDER AIR ARRIVES.
ALL PRECIPITATION SHOULD TAPER OFF BY SUNDAY AFTERNOON FROM SOUTH
TO NORTH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Benton

When
December 20, 6:00 PM CST to December 21, 10:00 AM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481651.